Rheumatoid arthritis is not just a disease of the joints. It is an autoimmune disorder that affects the whole body. One of the systems that it can cause problems with is the digestive track. Intestinal symptoms often accompany rheumatoid arthritis, both from the disease and the medications taken to control it.
It is not uncommon for those with rheumatoid arthritis to suffer from intestinal symptoms such as bloating, heartburn, constipation, diarrhea and loss of appetite. These can range from occasional problems to chronic conditions.
Patients with rheumatoid arthritis often suffer from intestinal problems such as gastritis and gatroesophageal reflux.
Patients with rheumatoid arthritis have immune deficiencies making them prone to gastrointestinal tract problems. Also, some of the medications used to treat rheumatoid arthritis—such as nonsteroidal anti-inflammatory drugs (NSAIDs) and steroids—can cause intestinal symptoms.
Intestinal symptoms of those with rheumatoid arthritis are taken seriously and treated promptly. The weakened immune system of RA can cause major complications quickly if action isn't taken.
Choosing Cox-2 inhibitors like Celebrex instead of aspirin and ibuprophen can help alleviate digestive problems in rheumatoid arthritis. Avoiding foods high in acid, as well as alcohol and caffeine can also help intestinal symptoms of rheumatoid arthritis.